Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 222, NWS Fort Worth, TX

July 26, 2012Montague County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Jul 26, 2012, 3:29 PM CDT for Montague County, Texas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2012, 3:29 PM CDT (20:29 UTC)
Expired
Jul 26, 2012, 4:15 PM CDT
In force
46 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

County Montague County, TX

The radar

The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 4:00 PM CDTHAIL 0.750.3 S Nocona, TXDIME SIZE HAIL 0.3 MI S OF NOCONA VIA SHAVE
Jul 26, 4:01 PM CDTTSTM WND DMG4 W Nocona, TXTELEPHONE POLES KNOCKED DOWN ON HIGHWAY82 BETWEEN NOCONA AND BELCHERVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2012-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2012-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1164 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS54 KFWD 262029
SVRFWD
TXC337-262115-
/O.NEW.KFWD.SV.W.0222.120726T2029Z-120726T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
329 PM CDT THU JUL 26 2012

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTAGUE COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 415 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
  NORTH OF STONEBURG...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOCONA AROUND 415 PM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3395 9758 3391 9759 3390 9755 3392 9751
      3391 9749 3370 9748 3347 9798 3388 9798
      3389 9794 3386 9788 3386 9783 3392 9778
      3399 9765
TIME...MOT...LOC 2030Z 231DEG 4KT 3377 9786

$$


82/JLD
1 follow-up statement
166 
WWUS54 KFWD 262113
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
413 PM CDT THU JUL 26 2012

TXC337-262123-
/O.EXP.KFWD.SV.W.0222.000000T0000Z-120726T2115Z/
MONTAGUE TX-
413 PM CDT THU JUL 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR MONTAGUE COUNTY EXPIRES AT 415
PM CDT...

AT 413 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING
WEAKENED AND WAS NO LONGER SEVERE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO 40 
MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM.

FLOODING OF LOW LYING AREAS IS POSSIBLE.

LAT...LON 3395 9758 3391 9759 3390 9755 3392 9751
      3391 9749 3370 9748 3347 9798 3388 9798
      3389 9794 3386 9788 3386 9783 3392 9778
      3399 9765
TIME...MOT...LOC 2113Z 237DEG 10KT 3362 9784

$$


82/JLD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:27 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 12:27 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
1227 PM CDT THU JUL 26 2012

.AVIATION...
NO CHANGES TO PREVIOUS CONVECTIVE REASONING WHICH IS ATTACHED
BELOW. OUTSIDE OF ANY CONVECTION...VFR WILL PREVAIL WITH S/SW
WINDS AT 7-15KT. WILL CONTINUE TO MONITOR CONVECTIVE TRENDS FOR
ADJUSTMENTS TO TIMING OR AN UPGRADE TO PREVAILING TSRA...BUT RIGHT
NOW CONFIDENCE IS NOT HIGH ENOUGH FOR THAT. FOR WACO WILL KEEP
CONVECTION OUT OF FORECAST AS IT SHOULD STAY NW/N.

.../PREVIOUS AVIATION DISCUSSION/...
HAVE UPDATED METROPLEX TAF FORECAST TO INCLUDE VCTS FROM 0Z TO
5Z /7PM TO MIDNIGHT LOCAL TIME/. HIGH RESOLUTION WRF GUIDANCE IS
PARTICULARLY AGGRESSIVE IN SHOWING CONVECTION DEVELOPING ALONG THE
RED RIVER LATE THIS AFTERNOON AND PUSHING IT SOUTH WITH STRONG
OUTFLOW BOUNDARIES. THE NAM/GFS AGREE WITH A MORE AGGRESSIVE
CONVECTIVE FORECAST ALONG THE RED RIVER...BUT PROBABLY DO NOT HAVE
THE RESOLUTION TO SHOW THE SOUTHWARD MOVEMENT OF THESE OUTFLOWS.
WILL KEEP PREVAILING THUNDER OUT OF METROPLEX TAFS...BUT WILL
INCLUDE A TEMPO TO MENTION AT WIND SHIFT TO THE NORTH THIS
EVENING. TR.92

&&

.UPDATE...
SCATTERED MORNING CONVECTION HAS DIMINISHED IN AREAL COVERAGE OVER
THE LAST FEW HOURS AS MIXING OF MID LEVEL MOISTURE HAS LIKELY
OCCURRED. UPPER PATTERN REMAINS FAVORABLE FOR AT LEAST ISOLATED
CONVECTION TO CONTINUE INTO THE AFTERNOON WITH FAVORED AREAS BEING
ACROSS THE NORTHWEST COUNTIES. SURFACE FRONTAL BOUNDARY IS DRAPED
ACROSS NORTHWEST OKLAHOMA AND GREATEST COVERAGE OF AFTERNOON
STORMS IS EXPECTED TO BE IN THIS AREA. DID NOT MAKE ANY CHANGES TO
AFTERNOON POPS ACROSS NORTH TEXAS BUT DID LOWER HIGH TEMPERATURES
A COUPLE OF DEGREES GIVEN THE CLOUD COVER. THINGS MAY GET A LITTLE
MORE INTERESTING TONIGHT AS SEVERAL OF THE HIGH RESOLUTION MODELS
DEVELOP A LARGE CLUSTER OF THUNDERSTORMS ACROSS SOUTHERN OKLAHOMA
AND MOVE THEM SOUTH INTO NORTH TEXAS. WHILE THE GFS/NAM/ECMWF DO
ALSO INDICATE THIS CLUSTER...IT IS THE HIGH RESOLUTION GUIDANCE
WHICH INDICATES THAT THESE STORMS MAY GENERATE SUFFICIENT OUTFLOW
TO CONTINUE SOUTHWARD INTO AN UNSTABLE ENVIRONMENT. FOR NOW WILL
UPDATE POPS FOR TONIGHT TO INCREASE RAIN CHANCES FARTHER SOUTH
INTO THE I-20 CORRIDOR. FURTHER ADJUSTMENTS TO THE POP FORECAST
ARE POSSIBLE WITH THE FULL SUITE OF MORNING GUIDANCE.

DUNN

&&

.PREV DISCUSSION... /ISSUED 322 AM CDT THU JUL 26 2012/
CURRENTLY...AN UPPER TROUGH AXIS EXTENDS FROM THE EASTERN
PLAINS...SOUTHWEST INTO THE TEXAS PANHANDLE. A FRONTAL BOUNDARY IS
ALSO IN PLACE NEAR THIS SAME AXIS. THE COMBINATION OF THE LOW
LEVEL FOCUS AND UPPER SUPPORT FOR CONVECTION ALLOWED FOR SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS YESTERDAY EVENING FROM
SOUTHERN KANSAS...INTO THE TEXAS PANHANDLE. THE STORMS SLOWLY
MOVED SOUTH AND NOW HAVE BEEN WEAKENING/DECREASING IN COVERAGE. BY
THIS AFTERNOON...THIS TROUGH AXIS IS EXPECTED TO BE CENTERED ALONG
A LINE FROM THE UPPER MID-WEST INTO CENTRAL OKLAHOMA AND THE
SURFACE FRONT IS EXPECTED TO BE STALLED IN NORTHERN OKLAHOMA.
ALTHOUGH THIS TROUGH AXIS SHOULD BE WEAKER THAN
YESTERDAY...ANOTHER ROUND CONVECTION WILL INITIATE IN OKLAHOMA
THIS AFTERNOON AND THEN BEGIN TO MOVE SOUTHWARD. THE MAIN TIMING
FOR THE HIGHEST POPS WILL BE AFTER 00Z AND WILL SHOW 20-40 POPS
FOR AREAS GENERALLY NORTH OF INTERSTATE 20 TO ACCOUNT FOR THE
ACTIVITY MOVING SOUTH OF THE RED RIVER FROM THE OKLAHOMA
CONVECTION. THIS FORECAST IS SUPPORTED BY THE WRF/NAM MODEL
SUITE...WHILE THE GFS REMAINS MOSTLY DRY. THIS GENERAL TREND OF
THE THUNDERSTORMS DEVELOPING AND SLOWLY MOVING SOUTH OCCURRED LAST
NIGHT...AND SEE NO REASON FOR THIS NOT TO OCCUR AGAIN TONIGHT. THE
MAIN POTENTIAL SEVERE HAZARD WOULD BE DAMAGING WINDS...BUT THE
OVERALL THREAT OF THIS IS LOW. WE WOULD NEED A STORM TO DEVELOP AT
PEAK HEATING FOR THE THREAT TO BE REALIZED.

ONE INTERESTING THING TO WATCH FOR THIS MORNING IS THE POTENTIAL
DEVELOPMENT OF A CONVECTIVELY INDUCED VORT LOW NORTHEAST OF
LUBBOCK. CONVECTION HAS PERSISTED IN THIS AREA FOR OVER 8 HOURS
AND SOMETIMES THIS CAN LEAD TO A DEVELOPMENT OF A MID-LEVEL LOW
PRESSURE CENTER DUE TO LATENT HEAT PROCESSES. THE LAST HOUR OF THE
RADAR LOOP IS SHOWING SOME SIGNS OF CYCLONIC TURNING WITHIN THE
REFLECTIVITES. THE 06Z NAM IS THROUGH 24 HOURS AT THIS TIME...AND
SEEMS TO BE FORECASTING THIS TO OCCUR AS WELL. THIS MAY LEAD TO A
HIGHER POTENTIAL FOR POPS IN THE WESTERN ZONES THIS AFTERNOON AS
THIS FEATURE MOVES EAST. WILL FORECAST POPS FURTHER TO THE
SOUTH...EXTENDING FROM COMANCHE TO DENTON TO BONHAM FOR THE 18Z-
00Z TIME FRAME.

FOR FRIDAY...THE WEAKENING TROUGH AXIS WILL LIKELY ONLY BECOME A
WEAKER SHEAR AXIS IN PLACE SOUTH OF THE RED RIVER...AS HEIGHT
RISES COMMENCE ACROSS THE SOUTHERN PLAINS BEHIND THE DEPARTING
MAIN UPPER LOW ACROSS THE MID-WEST. WE SHOULD STILL SEE A FEW
STORMS IN THE NORTHERN COUNTIES ON FRIDAY AS LITTLE TO NO
CONVECTIVE INHIBITION IF FORECASTED...BUT THE OVERALL COVERAGE IS
NOT EXPECTED TO BE AS MUCH AS THE AFTERNOON STORMS EXPECTED IN
OKLAHOMA TODAY AS LARGE SCALE SUBSIDENCE BUILDS INTO THE AREA.

THIS WEEKEND...THE UPPER HIGH WILL CONTINUE TO BUILD ACROSS THE
AREA WITH THE H70 HIGH CENTERED OVER THE CWA. THIS WILL LEAD TO
TEMPERATURES IN THE 98-104 DEGREE RANGE. FORECASTED HEAT INDICES
FOR THE WEEKEND ARE NEAR HEAT ADVISORY CRITERIA...AND FUTURE
SHIFTS WILL HAVE TO ASSESS THE NEED FOR AN ADVISORY FOR THE
WEEKEND. THE HIGH IS EXPECTED TO REMAIN IN CONTROL THROUGH THE
BEGINNING OF NEXT WEEK...BUT SHOULD SLOWLY MIGRATE WESTWARD BY THE
END OF THE WEEK.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX 101  79 100  79 102 /  20  50  20  10   5
WACO, TX              98  77  99  76 100 /  10  10   5  10   5
PARIS, TX             98  75  96  75  99 /  10  60  30  10   5
DENTON, TX           100  79 100  76 102 /  20  60  30  10   5
MCKINNEY, TX         100  78  98  75 101 /  20  50  30  10   5
DALLAS, TX           101  79 100  79 102 /  20  50  20  10   5
TERRELL, TX           99  77  98  76 100 /  10  40  20  10   5
CORSICANA, TX         98  77  98  76 100 /  10  20  10  10   5
TEMPLE, TX            98  74  99  74  99 /  10  10   5  10   5
MINERAL WELLS, TX     98  76  99  74 102 /  20  40  20  10   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /
Hazardous weather outlook, Jul 26, 3:14 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
314 PM CDT THU JUL 26 2012

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271130-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
314 PM CDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS FOR LOCATIONS ALONG AND
NORTH OF A LINE FROM COMANCHE...TO HILLSBORO...TO ATHENS.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...CLOUD
TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINFALL. THE DAMAGING
WIND THREAT IS EXPECTED TO BE GREATEST LATE THIS AFTERNOON AND
EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS FOR LOCATIONS ALONG AND NORTH
OF A LINE FROM CISCO TO CLEBURNE TO ATHENS ON FRIDAY. WHILE
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...ANY THUNDERSTORM
ACTIVITY WILL BE CAPABLE OF PRODUCING STRONG DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON
AND EARLY THIS EVENING FOR LOCATIONS NORTH OF THE I-20 CORRIDOR.

In the hours before

Special weather statement, Jul 26, 3:13 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
313 PM CDT THU JUL 26 2012

TXZ100-101-262045-
JACK TX-YOUNG TX-
313 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  WEST CENTRAL JACK COUNTY
  EAST CENTRAL YOUNG COUNTY

AT 313 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF GRAHAM...MOVING EAST AT 5
MPH. THE COMMUNITY OF JERMYN IN WESTERN JACK COUNTY IS IN THE PATH
OF THIS STORM.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3326 9822 3313 9846 3325 9859 3337 9843
TIME...MOT...LOC 2013Z 255DEG 5KT 3324 9844
Special weather statement, Jul 26, 3:26 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
326 PM CDT THU JUL 26 2012

TXZ091-262100-
MONTAGUE TX-
326 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN MONTAGUE COUNTY

AT 325 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 9 MILES WEST OF NOCONA...MOVING NORTHEAST AT 5
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE NOCONA AND BELCHERVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL...HALF
INCH-SIZED HAIL...AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.

LAT...LON 3397 9760 3391 9759 3390 9755 3392 9750
      3392 9748 3378 9749 3354 9798 3388 9798
      3389 9794 3386 9788 3386 9783 3392 9778
      3399 9766
TIME...MOT...LOC 2025Z 231DEG 4KT 3377 9787

82/JLD

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 8:34 AM CDTAreal Flood AdvisoryFWDTarrant76 min
Jul 26, 3:13 PM CDTSpecial Weather StatementFWDJack32 min
Jul 26, 3:26 PM CDTSpecial Weather StatementFWDMontague34 min
Jul 26, 3:55 PM CDTSpecial Weather StatementFWDYoung35 min
Jul 26, 4:30 PM CDTSpecial Weather StatementFWDCooke30 min
Jul 26, 4:59 PM CDTSpecial Weather StatementFWDCooke31 min
Jul 26, 5:17 PM CDTSpecial Weather StatementFWDJack28 min
Jul 26, 5:43 PM CDTSpecial Weather StatementFWDGrayson32 min
Jul 26, 5:47 PM CDTSpecial Weather StatementFWDJack28 min
Jul 26, 5:49 PM CDTSpecial Weather StatementFWDDenton26 min
Jul 26, 5:58 PM CDTSevere Thunderstorm WarningFWDGrayson47 min
Jul 26, 6:04 PM CDTSpecial Weather StatementFWDCollin26 min
Jul 26, 6:18 PM CDTSpecial Weather StatementFWDWise27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.